|VL <400 but jumping around
Nov 25, 2001
I was successfully on combination of Crixivan/Combivir for many years. After 3 month STI, I resumed therapy with Kaletra/Combivir in early June 2001. At start of new combination, VL 55,000 and T-Cells at 350 with 29. Tested in July with VL 259 and T-Cells 469 with 34. September test shows VL 48 and T-Cells 479 with 37. I would have thought that by now I would have been undetectable with <20. I have in a number of articles the opinion that viral load can routinely "spike." Although I always thought they were speaking about a jump above a 1000 or so and then dropping back down to undetectable. Could you shed some light on these blips on the screen. I am drawing labs in another 10 days. Both my Dr. and I would like to see undectectable but if it is detectable albeit a low number, when do I want to consider a switch?
Thanks to you and everybody at these forums.
Cloud 9 Most of the time)
Response from Dr. Pavia
Dear Cloud 9,
Dr. Little referred your question to me. If I understand your question, three months after starting Kaletra and combivir, your viral load measured 48 copies. I strongly suspect your next test will be below the limit of quantification. For your information, most labs using the Roche ultrasensitive assay (which is what you were most likely tested with) report anything less than 50 as below the limit of quantification (or BLQ), since it becomes very innacurate below that point. Some report results down to 20 copies, but it is not very reproducible (although it sounds better to say you measure down to 20 copies). It takes an average of 3 months to get below the limit of an ultrasensitive assay, so you are right on track, and I would not consider you to have a blip.
If you remain detectable, but at a low level, say below 1000 copies consistently, it is a hard decision whether to switch or intensify. It depends on how many drugs you have been on in the past, how many doses you miss, and a number of other things. There is no dogmatic answer. However, I would be surprised if you are not "BLQ" on this next test.
re kaletra without food
Sustiva & Combivir
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.